Pantoprazole-related Symptomatic Hyponatremia

  • Filipa Ferreira Oncology Department, Hospital São Francisco Xavier - Centro Hospitalar Lisboa Ocidental
  • Sofia Mateus Internal Medicine Department, Hospital São Francisco Xavier - Centro Hospitalar Lisboa Ocidental
  • Ana Rita Santos Internal Medicine Department, Hospital São Francisco Xavier - Centro Hospitalar Lisboa Ocidental
  • Hugo Moreira Internal Medicine Department, Hospital São Francisco Xavier - Centro Hospitalar Lisboa Ocidental
  • Nuno Ribeiro Ferreira Internal Medicine Department, Hospital São Francisco Xavier - Centro Hospitalar Lisboa Ocidental

Keywords

Hyponatremia, Pantoprazole, Proton pump inhibitors, Syndrome of Inappropriate Antidiuretic Hormone Secretion

Abstract

Hyponatremia is the most common electrolyte balance disorder, especially in the elderly and polymedicated population. The authors report the case of an 83-year-old man with symptomatic severe hyponatremia due to Syndrome of Inappropriate Antidiuretic Hormone Secretion (SIADH) related to pantoprazole. Pantoprazole was discontinued and serum sodium levels reached normal values in two months. To the authors’ knowledge, this is the second reported case of pantoprazole-related hyponatremia and, while most patients with hyponatremia related to proton pump inhibitors have mild symptoms, this patient had severe manifestations.

References

  • Spasovski G, Vanholder R, Allolio B, Annane D, Ball S, Bichet D et al. Clinical practice guideline on diagnosis and treatment of hyponatraemia. Eur J Endocrinol 2014;170:G1–G47.

  • Buon M, Gaillard C, Martin J, Fedrizzi S, Mosquet B, Coquerel A et al. Risk of proton pump inhibitor-induced mild hyponatremia in older adults. J Am Geriatr Soc 2013;61:2052–2054.

  • Durst R, Pipek R, Levy Y. Hyponatremia caused by omeprazole treatment. Am J Med 1994;97400–401.

  • Shiba S, Sugiura K, Ebata A, Kagaya T, Tomori G, Marumo F et al. Hyponatremia with consciousness disturbance caused by omeprazole administration. Digest Dis Sci 1996;41:1615–1617.

  • Naharcý M, Cintosun U, Ozturk A, Bozoglu E, Doruk H. Pantoprazole Sodium-Induced Hyponatremia in a Frail Elderly Adult. J Am Geriatr Soc 2014;62:787–788.
  • Published: 2016-02-18

    Issue: Vol 3 No 2 (view)

    Section: Articles

    How to cite:
    Ferreira, F., Mateus, S., Santos, A. R., Moreira, H., & Ferreira, N. (2016). Pantoprazole-related Symptomatic Hyponatremia. European Journal of Case Reports in Internal Medicine, 3(2). https://doi.org/https://doi.org/10.12890/2015_000341